New Jersey, 2016

Damaging Wind in New Jersey, August 12, 2016

August 12, 2016 · NWS OKX · 1 event in 1 county or zone

A trough of low pressure helped trigger an isolated severe storm, which impacted Bergen County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A trough of low pressure helped trigger an isolated severe storm, which impacted Bergen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 12, 5:29 PM EST, 33 minutes earlier.

Area forecast discussion, Aug 12, 5:29 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service New York NY
629 PM EDT FRI AUG 12 2016

.SYNOPSIS...
The heat wave will continue through the weekend. A cold front
will slowly approach on Sunday, pass through Sunday night, and
stall to the south from Monday into Tuesday. The front will return
north as a warm front Tuesday night into Wednesday morning, with w
weak low pressure trough lingering from later Wednesday into
Thursday. A weak cold front will pass late Thursday night into
Friday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Scattered thunderstorms were developing at 19Z across the region.
There was still a little CIN across southeastern Connecticut and
eastern Long Island, but this should be overcome across most of
the area by 5 pm. LAPS has VGP around 0.25 across the area, so
there is an enhanced severe risk where boundaries can locally
increase the shear and lead to better organization. Wet
microbursts will remain a threat with the strongest storms.

Satellite shows a band of cirrus drifting through the area, so
this may be indicative of some upper level convergence and a
limiting factor for thunderstorm development through about 5 pm.

Heat indices were around 105 across almost all of the county
warning area. As a result, the excessive heat warning was expanded
to include all but the Twin Forks of Long Island and coastal New
London county. In these areas, a heat advisory remains in effect
through Saturday.

Thunderstorm coverage should decrease after 3Z, but continued
activity cannot be completely ruled out due to potential residual
boundaries.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
The airmass is virtually unchanged for Saturday, so forecast heat
indices should closely resemble Friday. A blend of various data
was used to populate the temperature and dewpoint grids, with the
MAV notably too cool but the GMOS close with regard to dewpoint.
Chances for scattered thunderstorms again, particularly in the
afternoon and evening. There is actually quite a bit of DCAPE
progged by the NAM, with over 1000 J/kg. In addition, there is low
level directional shear and high EHI. Main limiting factor is
still a lack of deep layer shear, with only about 20-25 kt progged
which is not adequate to balance the high CAPE. Regardless, if
storms do develop there will be a severe threat.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
***HEAT AND OPPRESSIVE HUMIDITY TO CONTINUE INTO SUNDAY***

Front approaching on Sunday looks slower to arrive. Given model fcst
H8-10 thicknesses similar to those of today and WSW flow, little
change in air mass otherwise, even some pre-frontal compressional
warming, see no reason not to continue to forecast temps 3 deg or so
above combined MET/MAV guidance, with highs in the mid/upper 90s,
and dewpoints siding closer to more humid MAV numbers, mostly mid
70s, with some afternoon mixing to the lower 70s confined mainly to
NYC metro. With this in mind, have high confidence in heat index
reaching or surpassing 100 over most of the area, possibly 105 for
NYC metro, Long Island, the Hudson Valley, and coastal and SE CT,
and those areas which have hit 105 today. Have therefore extended
the Excessive Heat Warning into Sunday for all but coastal New
London and eastern Long Island, and even there higher dewpoints may
put the heat index close to 105 with oppressively humid maritime air
coming in via onshore flow.

Approaching cold front should trigger sct thunderstorms mainly
inland late Sunday afternoon, then spreading toward the coast Sunday
evening. Mid level winds 35-40 kt, slow moving nature of the front,
mainly unidirectional flow parallel to the front, and PW over 2
inches suggest stronger storms capable of producing damaging winds
and very heavy rain.

Conditions should be less oppressive Mon-Tue after the weak fropa,
with somewhat lower temps (highs upper 80s/lower 90s) and humidity
levels (dewpoints around 70), with max heat indices still reaching
90-95. A warm front will then approach late Tuesday night into
Wednesday, with chances for thunderstorms, and timing of fropa
somewhat uncertain at least per model guidance. ECMWF is probably
too fast with warm fropa Tue night, and GFS may be too suppressed,
stalling the warm front over the area or just to the south all day
Wednesday due to its flatter ridging to the south and a slightly
stronger northern stream over the Canadian Maritimes. Climatology
and model biases argues for suppression Tuesday night, and then warm
fropa Wednesday morning.

Expect high temps mainly 85-90 Wed-Fri, with high humidity on Wed
and possibly Thu, then drier conditions Fri after a weak cold
frontal passage.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
High pressure remains anchored off the Mid-Atlantic coast into
Saturday afternoon.

Primarily VFR through the TAF period. However, with threat of
isolated-scattered showers/thunderstorms into this evening cannot
could see brief period of MVFR or lower conditions if a stronger
storm passes over a terminal. If any storm were to pass over a
terminal, could also see gusts to at least 30-40 kt as well.

Scattered convection in the NY Airspace, and convection will
continue to develop into this evening. Will continue to carry TEMPO
groups indicating potential for SHRA/TSRA to impact the terminals
through around 02Z.

Lastly there is also a very low chance for MVFR fog and/or stratus
early Saturday morning, but confidence in this is too low to
reflect in the TAFs.

Generally SW flow 10 KT or less for most terminals, but S flow
10-15 KT at coastal terminals. SW flow continues into Saturday,
with afternoon sea breezes likely.

 ...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component
forecasts, can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: SHRA/TSTMs possible through around 2z. Brief
period MVFR or lower and gusty winds possible if a storm goes
right over terminal.

KLGA TAF Comments: SHRA/TSTMs possible through around 2z. Brief
period MVFR or lower and gusty winds possible if a storm goes
right over terminal.

KEWR TAF Comments: SHRA/TSTMs possible through around 2z. Brief
period MVFR or lower and gusty winds possible if a storm goes
right over terminal.

KTEB TAF Comments: SHRA/TSTMs possible through around 2z. Brief
period MVFR or lower and gusty winds possible if a storm goes
right over terminal.

KHPN TAF Comments: SHRA/TSTMs possible through around 2z. Brief
period MVFR or lower and gusty winds possible if a storm goes
right over terminal.

KISP TAF Comments: SHRA/TSTMs possible through around 2z. Brief
period MVFR or lower and gusty winds possible if a storm goes
right over terminal.

.OUTLOOK FOR 18Z Saturday through Wednesday...
.Saturday afternoon-Wednesday...Mainly VFR. However, scattered
afternoon/evening SHRA/TSRA each day could result in brief MVFR or
lower conditions.

&&

.MARINE...
A small craft advisory remains in effect for tonight on the
ocean. Wavewatch has been running high so have adjusted seas
downward through Saturday night. Conditions could deteriorate to
small craft advisory levels again Saturday night. Elsewhere,
scattered thunderstorms capable of producing strong winds will be
the main threat.

There is an outside chance 5-ft seas could linger into Sunday
morning, otherwise expect winds (outside of thunderstorms) and
seas to stay below SCA criteria from Sunday through Wednesday night.

&&

.HYDROLOGY...
With precipitable water remaining generally between 2 and 2.5
inches, any thunderstorms that develop through Saturday will be
capable of producing torrential rainfall. With storm motion
generally expected to be less than 20 kt, there will be the threat
of localized flash flooding from any slower moving strong storm.

Thunderstorms with a cold frontal passage late day Sunday into
Sunday night, and with a warm frontal approach and passage late
Tuesday night into Wednesday, may be capable of producing torrential
rainfall with rainfall rates 1-2 inches per hour and localized flash
flooding.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 10 PM EDT Sunday for CTZ012.
     Excessive Heat Warning until 10 PM EDT Sunday for CTZ005>011.
NY...Heat Advisory until 10 PM EDT Sunday for NYZ079-081.
     Excessive Heat Warning until 10 PM EDT Sunday for NYZ067>075-
     078-080-176>179.
     High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...Excessive Heat Warning until 10 PM EDT Sunday for NJZ002-004-
     006-103>108.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ350-353-
     355.

&&

SYNOPSIS...JMC/Goodman
NEAR TERM...JMC
SHORT TERM...JMC
LONG TERM...Goodman
AVIATION...Maloit/MPS
MARINE...JMC/Goodman
HYDROLOGY...JMC/Goodman
Hazardous weather outlook, Aug 12, 1:40 PM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
240 PM EDT FRI AUG 12 2016

ANZ330-335-338-340-345-350-353-355-131845-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
240 PM EDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS COULD PRODUCE STRONG WINDS IN EXCESS OF 34 KT AND
TORRENTIAL RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>011-NJZ002-004-006-103>108-NYZ067>074-078-176-177-131845-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-
240 PM EDT FRI AUG 12 2016

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND TORRENTIAL
RAINFALL...RESULTING IN A FLASH FLOOD RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ012-NYZ079-131845-
SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-
240 PM EDT FRI AUG 12 2016

...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND TORRENTIAL
RAINFALL...RESULTING IN A FLASH FLOOD RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075-080-178-179-131845-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHERN QUEENS-
SOUTHERN NASSAU-
240 PM EDT FRI AUG 12 2016

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT SUNDAY...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.
   HIGH RIP CURRENT RISK.

THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND TORRENTIAL
RAINFALL...RESULTING IN A FLASH FLOOD RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ081-131845-
SOUTHEASTERN SUFFOLK-
240 PM EDT FRI AUG 12 2016

...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT SUNDAY...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   HEAT ADVISORY.

THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND TORRENTIAL
RAINFALL...RESULTING IN A FLASH FLOOD RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

JMC

In the hours before

Special weather statement, Aug 12, 12:15 PM EST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
115 PM EDT FRI AUG 12 2016

NJZ002-103-NYZ067-069-121800-
WESTERN BERGEN-WESTERN PASSAIC-ROCKLAND-ORANGE-
115 PM EDT FRI AUG 12 2016

...AN AREA OF DEVELOPING THUNDERSTORMS WILL AFFECT CENTRAL
PASSAIC... NORTHWESTERN BERGEN...ROCKLAND AND CENTRAL ORANGE
COUNTIES...

AT 114 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR
FLORIDA...OR 7 MILES NORTHWEST OF WARWICK...MOVING SOUTHEAST AT 30
MPH.

WINDS IN EXCESS OF 30 MPH AND LOCALLY HEAVY RAIN ARE POSSIBLE WITH
THIS ACTIVITY.

THIS STORM WILL BE NEAR...
  GOSHEN AROUND 120 PM EDT.
  WARWICK...CHESTER AND FLORIDA AROUND 125 PM EDT.
  UPPER GREENWOOD LAKE AROUND 130 PM EDT.
  GREENWOOD LAKE AROUND 135 PM EDT.
  MONROE AROUND 140 PM EDT.
  HARRIMAN AROUND 145 PM EDT.
  SLOATSBURG AROUND 150 PM EDT.
  SUFFERN AROUND 155 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HILLBURN...AIRMONT...
VIOLA...NEW HEMPSTEAD...MOUNT IVY...HIGHLAND MILLS...KIRYAS JOEL...
SCOTCHTOWN...CENTRAL VALLEY AND TUXEDO PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4152 7445 4134 7397 4132 7398 4129 7394
      4126 7397 4124 7396 4102 7417 4115 7443
      4120 7437 4132 7462
TIME...MOT...LOC 1714Z 295DEG 27KT 4133 7446

JMC
Special weather statement, Aug 12, 1:01 PM EST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
201 PM EDT FRI AUG 12 2016

NJZ002-NYZ067>070-121845-
WESTERN PASSAIC-NORTHERN WESTCHESTER-ROCKLAND-PUTNAM-ORANGE-
201 PM EDT FRI AUG 12 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PASSAIC...ROCKLAND...
WESTERN PUTNAM...NORTHERN WESTCHESTER AND SOUTHEASTERN ORANGE
COUNTIES...

AT 159 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR
HARRIMAN...OR OVER MONROE...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  POMONA AROUND 210 PM EDT.
  PEEKSKILL...HAVERSTRAW AND WEST POINT AROUND 220 PM EDT.
  YORKTOWN HEIGHTS AROUND 235 PM EDT.
  MOUNT KISCO AND MAHOPAC AROUND 240 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE
WASHINGTONVILLE...WEST HAVERSTRAW...PLEASANTVILLE...VALLEY
COTTAGE...HIGHLAND MILLS...THORNWOOD... THIELLS...CROTONOON-
HUDSON...HILLBURN AND VIOLA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4137 7454 4146 7400 4145 7400 4144 7398
      4147 7395 4150 7373 4111 7372 4112 7416
      4113 7421 4113 7422 4115 7443 4120 7437
      4129 7455
TIME...MOT...LOC 1759Z 270DEG 29KT 4130 7416

DS
Special weather statement, Aug 12, 1:54 PM EST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
254 PM EDT FRI AUG 12 2016

CTZ009-NYZ069>071-121945-
SOUTHERN FAIRFIELD-NORTHERN WESTCHESTER-SOUTHERN
WESTCHESTER-ROCKLAND-
254 PM EDT FRI AUG 12 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD...ROCKLAND
AND CENTRAL WESTCHESTER COUNTIES...

AT 253 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HAVERSTRAW...
MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  HAWTHORNE AROUND 305 PM EDT.
  WHITE PLAINS AND MOUNT KISCO AROUND 310 PM EDT.
  HARRISON AROUND 315 PM EDT.
  PORT CHESTER AND GREENWICH AROUND 320 PM EDT.
  STAMFORD AROUND 325 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WEST HAVERSTRAW...
PLEASANTVILLE...WEST NYACK...GRAND VIEW-ON-HUDS...BLAUVELT...VALLEY
COTTAGE...RYE BROOK...BRIARCLIFF MANOR...THORNWOOD AND ELMSFORD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4108 7406 4124 7397 4120 7349 4099 7367
TIME...MOT...LOC 1853Z 283DEG 31KT 4116 7392

DS
Special weather statement, Aug 12, 4:50 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
550 PM EDT FRI AUG 12 2016

NJZ002-004-103-105-106-122245-
EASTERN PASSAIC-WESTERN ESSEX-WESTERN BERGEN-WESTERN PASSAIC-EASTERN
ESSEX-
550 PM EDT FRI AUG 12 2016

...STRONG THUNDERSTORMS APPROACHING PASSAIC...ESSEX AND WESTERN
BERGEN COUNTIES...

AT 547 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR ANDOVER.
MOVEMENT WAS EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
BLOOMINGDALE AROUND 630 PM EDT.
POMPTON LAKES AND FAIRFIELD AROUND 635 PM EDT.
WAYNE AROUND 640 PM EDT.
PATERSON...PASSAIC...BLOOMFIELD...RIDGEWOOD...MILLBURN...RAMSEY...
CALDWELL...ORANGE AND HAWTHORNE AROUND 645 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE
UPPER SADDLE RIVER...WYCKOFF...GLEN RIDGE...MONTCLAIR...WALDWICK...
LIVINGSTON...LITTLE FALLS...CLIFTON...WANAQUE AND FRANKLIN LAKES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4108 7449 4108 7408 4091 7409 4089 7413
      4086 7411 4071 7426 4073 7434 4076 7438
      4086 7432 4087 7434 4090 7433 4090 7427
      4093 7429 4097 7428 4098 7430 4100 7430
      4103 7442 4102 7443 4105 7445 4104 7450
TIME...MOT...LOC 2147Z 279DEG 25KT 4103 7472 4097 7472 4086 7483

GOODMAN
Special weather statement, Aug 12, 4:56 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
556 PM EDT FRI AUG 12 2016

NJZ105>108-NYZ074-122300-
EASTERN UNION-WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-RICHMOND
(STATEN IS.)-
556 PM EDT FRI AUG 12 2016

...A STRONG THUNDERSTORM WILL AFFECT UNION...SOUTHERN ESSEX AND
WESTERN RICHMOND COUNTIES...

AT 555 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WHITE HOUSE
STATION...OR 9 MILES WEST OF SOMERVILLE...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  PLAINFIELD AROUND 640 PM EDT.
  SUMMIT AROUND 650 PM EDT.
  MILLBURN AND CLARK AROUND 655 PM EDT.
  ELIZABETH...LINDEN...UNION AND TOTTENVILLE AROUND 700 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE FANWOOD...NEW
PROVIDENCE...KENILWORTH...SPRINGFIELD...HILLSIDE...MAPLEWOOD...
MOUNTAINSIDE...WESTFIELD...ROSELLE AND SOUTH ORANGE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4050 7427 4052 7425 4055 7425 4056 7421
      4059 7421 4060 7422 4059 7429 4061 7431
      4059 7446 4060 7446 4062 7442 4067 7440
      4066 7444 4065 7445 4067 7446 4074 7437
      4076 7419 4051 7417 4050 7421
TIME...MOT...LOC 2155Z 267DEG 22KT 4061 7479

GOODMAN
Special weather statement, Aug 12, 5:39 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
639 PM EDT FRI AUG 12 2016

NJZ004-006-103>106-108-NYZ069>075-176-122330-
EASTERN UNION-WESTERN ESSEX-EASTERN PASSAIC-WESTERN BERGEN-EASTERN
ESSEX-HUDSON-EASTERN BERGEN-BRONX-SOUTHERN WESTCHESTER-NORTHERN
WESTCHESTER-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-ROCKLAND-RICHMOND
(STATEN IS.)-NORTHERN QUEENS-
639 PM EDT FRI AUG 12 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NEW YORK
CITY...NORTHEAST NEW JERSEY...AND NEARBY PORTIONS OF THE LOWER
HUDSON VALLEY...

AT 637 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR POMPTON LAKES TO NEAR MILLINGTON.
MOVEMENT WAS EAST AT 30 MPH.

WIND GUSTS UP TO 45 MPH...FREQUENT LIGHTNING...AND BRIEF
TORRENTIAL DOWNPOURS ARE ALL POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  PATERSON AND WAYNE AROUND 640 PM EDT.
  RAMSEY AND HAWTHORNE AROUND 645 PM EDT.
  RIDGEWOOD AROUND 650 PM EDT.
  PARAMUS AND ORADELL AROUND 655 PM EDT.
  BERGENFIELD AND PEARL RIVER AROUND 700 PM EDT.
  TAPPAN AND NORWOOD AROUND 705 PM EDT.
  ELIZABETH AND ORANGEBURG AROUND 710 PM EDT.
  NEWARK...YONKERS...HARRISON...TARRYTOWN...DOBBS FERRY...TODT HILL AND
  PORT RICHMOND AROUND 715 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE UPPER SADDLE RIVER...
WYCKOFF...MOUNT VERNON...MONTCLAIR...HILLSIDE...WASHINGTON HEIGHTS...
CLIFTON...MONTVALE...BOGOTA AND FRANKLIN LAKES.

THE TORRENTIAL RAINFALL MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4055 7423 4059 7421 4060 7423 4077 7425
      4076 7437 4090 7433 4090 7427 4108 7424
      4109 7372 4100 7364 4090 7375 4087 7373
      4081 7377 4084 7377 4083 7380 4057 7394
      4056 7401 4060 7404 4055 7410
TIME...MOT...LOC 2237Z 264DEG 25KT 4102 7422 4063 7449

GOODMAN

The radar

The Brookhaven radar (KOKX), 94 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bergen

When
August 12, 6:02 PM EST
Where
Bergen County, Dumont
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
40.930, -73.980

Numerous trees were reported down in Dumont.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2016Every state in 2016This day in weather historyWarnings in New Jersey, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658126.